FDA: Anti-Seizure Medication Label Updated Over Serious Retinal, Skin Reactions

portiga_vison_adverse_side_effectsThe U.S. Food and Drug Administration just announced its approval of label changes to the anti-seizure medication, Potiga (ezogabine).

The revised label describes risks for retinal abnormalities, possible loss of vision, and discoloration of the skin, which could all become permanent. The announcement updates an April 26, 2013 FDA Drug Safety Communication.

The revised label includes a new boxed warning, which is the agency’s most serious type of warning, over the risk of retinal abnormalities. The retina is that part of the eye necessary for sight. The agency states that “Potiga use be limited to patients who have not responded adequately to several alternative therapies to decrease the frequency of seizures, or epilepsy, and for whom the benefits of treatment outweigh the risks.” Those risks were also described in the FDA’s April 2013 Drug Safety Communication.

The FDA also recommends that patients receive eye exams conducted by an ophthalmic professional prior to beginning treatment with Potiga and, again, every six months during treatment with the drug. The ophthalmic retinal exams should include visual acuity and dilated fundus photography, and additional vision testing, as necessary.

For patients for whom vision cannot be monitored, Potiga is not generally recommended. Also, according to the FDA, it is not known which individual patients are at risk for retinal abnormalities, how long it takes for any sign of abnormality to be detected and their rate of progression, or the ability for those abnormalities to reverse once Potiga is stopped.

Should retinal pigmentary abnormalities or vision changes occur, Potiga should be stopped unless no other suitable seizure treatment options are available and the benefits of treatment outweigh the potential risk of vision loss, according to the FDA. Health care professionals should stop Potiga treatment in patients who are not experiencing significant clinical benefits with sufficient dose titration.

The FDA advises patients not to stop taking Potiga without physician involvement as seizures, a condition involving unusual electrical activity in the brain, are a serious medical condition.

The updated label also includes a warning about increased risks of discoloration of the skin, nail, mucous membranes, and the whites of the eye and states that should a patient develop skin discoloration, another medication option should be considered. This information has been added to the Warnings and Precautions section of the drug label as well as the patient Medication Guide, which is included when a Potiga prescription is filled.

The FDA also indicated that it is modifying the current Risk Evaluation and Mitigation Strategy (REMS) for Potiga over these risks.

The Valeant Pharmaceuticals International website indicates that Valeant and GlaxoSmithKline entered into an exclusive worldwide collaboration agreement in August 2008 for Potiga, which Valeant describes  as a “Phase III, first-in-class neuronal potassium channel opener for the adjunctive treatment of partial-onset seizures” in adult patients who are diagnosed with refractory epilepsy. The drug makers filed a New Drug Application in the United States and a Marketing Authorization Application in Europe in 2009. According to Valeant, the FDA action date is November 30, 2010.

This entry was posted in Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.